Bay Area Medical Information
Over-the-Counter Medicine
FDA alerts, News, and Research
In the News

June 2007
How many pills per day do you take?
Inappropropriate self-medication is becoming increasingly common and is often resulting in adverse consequences such as overmedication, money wasted on drugs that may not be needed, drug interactions that can lead to severe health conditions, and even death. One contributing factor to to this emerging problem is self-medication by the patient. A recent survey found that most Americans are comfortable deciding on their own to take supplements, OTC medications, or herbals and may not always give that information to their healthcare providers. Currently there are more than 700 over-the-counter products available today, that were available only by prescription 30 years ago. Consumers need to . Important recommendations to avoid polypharmacy include:

  • Never add any herbs, supplements (including vitamins), or over-the-counter medications without first asking your healthcare provider.
  • Use only one pharmacy.
  • Keep a list of all medications, including prescription medications, vitamins, nutritional supplements, herbs and over-the-counter products. List dosages, schedules, and dates of first use. Include if and when drug was discontinued. Include any drug allergies or drugs that caused an adverse reaction.
  • Always let your health care provider know what you are taking and bring the above list to every visit.
  • Always know the reason why each medication is needed.
  • Never use medications prescribed for others.
  • You can check for drug interactions online
    MedPage Today, June 2007

June 2007
FDA advises consumers to avoid toothpaste from China containing harmful chemical
The U.S. Food and Drug Administration (FDA) today warned consumers to avoid using tubes of toothpaste labeled as made in China, and issued an import alert to prevent toothpaste containing the poisonous chemical diethylene glycol (DEG) from entering the United States. DEG is used in antifreeze and as a solvent.

The FDA advises consumers to examine toothpaste products for labeling that says the product is made in China and suggests that consumers throw away toothpaste with that labeling.

The products typically are sold at low-cost, “bargain” retail outlets. The following brands of toothpaste from China have been identified by the FDA as containing DEG and are included in the import alert: Cooldent Fluoride; Cooldent Spearmint; Cooldent ICE; Dr. Cool, Everfresh Toothpaste; Superdent Toothpaste; Clean Rite Toothpaste; Oralmax Extreme; Oral Bright Fresh Spearmint Flavor; Bright Max Peppermint Flavor; ShiR Fresh Mint Fluoride Paste; DentaPro; DentaKleen; and DentaKleen Junior. Manufacturers of these products are: Goldcredit International Enterprises Limited; Goldcredit International Trading Company Limited; and Suzhou City Jinmao Daily Chemicals Company Limited.

As of June 1, 2007, the FDA is not aware of any U.S. reports of poisonings from toothpaste containing DEG. However, the agency is concerned about potential risks from chronic exposure to DEG and exposure to DEG in certain populations, such as children and individuals with kidney or liver disease. DEG in toothpaste has a low but meaningful risk of toxicity and injury to these populations. Toothpaste is not intended to be swallowed, but FDA is concerned about unintentional swallowing or ingestion of toothpaste containing DEG. FDA

According to the New York Times, federal health officials said they found Chinese-made toothpaste containing DEG in three locations: Miami, the Port of Los Angeles and Puerto Rico. The United States is the seventh country to find tainted Chinese toothpaste within its borders in recent weeks.

The New York Times further noted that "agency officials said they found toothpaste containing a small amount of diethylene glycol, a sweet, syrupy poison, at a Dollar Plus retail store in Miami, sold under the brand name ShiR Fresh Mint Fluoride Paste. The F.D.A. also identified nine other brands of Chinese toothpaste that contain diethylene glycol, some with concentrations of 3 percent to 4 percent. Previously, only a few brands had been identified by health officials around the world as containing diethylene glycol and all of them listed the chemical on the label. But diethylene glycol was not listed on the label of the toothpaste found in the Miami store. Its presence was detected only because the F.D.A. began testing imported Chinese toothpaste last month. That precaution was prompted by the discovery in Latin America of tens of thousands of tubes of tainted toothpaste made in China."

According to the New York Times, counterfeiters, in the past, have found it profitable to substitute diethylene glycol for its chemical cousin, glycerin, which is usually more expensive. Glycerin is a safe additive commonly found in food, drugs and household products. In toothpaste, glycerin is used as a thickening agent.

January 2007
Prescription and over-the-counter cough and cold remedies have been linked to the deaths of three infants Three children, from the ages of one to six months, were all found to have high levels of the nasal decongestant pseudoephedrine in their blood at autopsy. The blood levels of pseudoephedrine were nine to 14 times higher than those resulting from the recommended doses of the decongestant in children who are ages two to 12 years. Because of the risks for toxicity, absence of dosing recommendations, and limited published evidence of effectiveness of these medications in children ages younger than 2 years, parents and other caregivers should not administer cough and cold medications to children in this age group without first consulting a health-care provider. The use of saline nose drops or a cool-mist humidifier can soften nasal secretions in congested infants. Rubber suction bulbs can then be used to remove the secretions.
MMWR

September 2006
Low-dose aspirin use for cardioprotection has potential ulcer risk
In a recent analysis of low-dose aspirin use for cardioprotection, the researchers found that one extra case per year of gastrointestinal ulcers will occur in every 50 aspirin users, but only in certain high-risk groups. GI (gastrointestinal) risks increase with age and ulcer history in both men and women, and the rates are about four times higher among people who also take NSAIDs (nonsteroidal anti-inflammatory drugs such as ibuprofen). If low-dose aspirin use is then added, the gastrointestinal complication risk would then double. MedPage Today Low-dose aspirin may be used to lessen the chance of heart attack, stroke, or other problems that may occur when a blood vessel is blocked by blood clots. Aspirin helps prevent dangerous blood clots from forming, but only should be taken under the supervision of a physician.

June 2006
Unapproved cold remedies pulled from shelves by the FDA
The Food and Drug Administration (FDA) recently announced the strengthening of its efforts against unapproved drug products and has ordered some 120 cough and cold medicines that contain carbinomoxamine off store shelves.

To date, the FDA has approved only two carbinoxamine products for allergic symptoms (Palgic Carbinoxamine Maleate and Carbinox Maleast Solution). Many unapproved carbinoxamine products are labeled for treatment of cough and cold symptoms, an indication for which carbinoxamine has not been found safe and effective by the FDA. Many companies are selling carbinoxamine drops and syrups that are specifically labeled for use in children as young as one month of age. Unapproved products include Rondec, Cardec and Histex. Rondec has a number of formulations including oral drops that are recommended for use in infants and young children.

Carbinoxamine has never been studied in very young children. Twenty-one deaths have been reported among children under age two who took carbinoxamine products. FDA and MedPage Today

May 2006
Daily aspirin therapy tops the list of affordable and effective preventive measures
A recent report by the National Commission on Prevention Priorities, has identified the top 25 clinical services that are the most effective, yet relatively affordable.

Topping the list of of affordable and effective preventive measures was daily aspirin therapy. Men older than 40 and women older than 50, and those with any others at risk for heart disease should ask their doctors about taking one aspirin on a daily basis. There are important precautions, however, with respect to aspirin.

Aspirin (salicylate or salicylic acid) is used to relieve pain, fever, and the inflammation associated with arthritis. It also may be used to lessen the chance of heart attack, stroke, or other problems that may occur when a blood vessel is blocked by blood clots. Aspirin helps prevent dangerous blood clots from forming, but only should be taken under the supervision of a physician.
Warnings:
1) Can irritate the stomach or cause GI bleeding. Aspirin should always be taken with food, preferably after a meal due to its potential for stomach irritation and GI bleeding.
2) Children and teen-agers suffering from flu-like symptoms, chickenpox and other viral illnesses shouldn't take aspirin because of the possibility of Reye syndrome. Be sure to educate teen-agers, who may take OTC medicines without their parents' knowledge.(7)
3) The anticoagulant effect of aspirin may increase the chance of serious bleeding in some people. Therefore, aspirin should be used for its preventive anticoagulant effects only when your doctor decides, after studying your medical condition and history, that the danger of blood clots is greater than the risk of bleeding. (8)
4) Aspirin is also contraindicated in: people with allergy to aspirin or NSAIDs (Advil, Motrin, Alleve, etc), 3rd trimester pregnancy. Precautions: History of asthma or peptic ulcer, severe hepatic (liver) or renal (kidney) dysfunction, bleeding disorders, diabetes, gout, pregnancy or nursing mothers. Aspirin interacts with many medicines. (9) For more contraindications and a list of drugs that interact with aspirin, click here

For the full list of top rankings by the National Commission on Prevention Priorities, click here: http://www.prevent.org/nccp

May 2006
Acetaminophen can be deadly, even when used as directed Over-the-counter flu remedies, containing acetaminophen, such as Nyquil or Theraflu are often used for relief of symptoms thought to be from the flu, but in actuality could turn out to be the symptoms of acute hepatitis. A choice that could trigger acute liver failure. In many cases acetaminophen is an excellent drug, but a person with acute or chronic liver diseases needs to avoid Tylenol and acetaminophen products altogether.

In a recent study of 72 patients with severe, life-threatening hepatitis, 12.5% of these patients had evidence of acetaminophen toxicity. An important finding in this study was that the acetaminophen toxicity occurred when the patients used the over-the-counter flu medicines in doses directed on the label. Acetaminophen overdose is a leading cause of liver failure and liver transplants. People with liver disease are frequently unaware that they are using acetaminophen-containing compounds, which could put them at risk for liver failure. MedPage Today

Acetaminophen causes more overdoses and overdose deaths than any other drug in the United States. It is listed as an ingredient in at least 26 over-the-counter products, including Coricidin D, Triaminic, NyQuil, DayQuil, Dristan, Midol and Pamprin. Two of the most popular prescription compounds, Vicodin and Percocet, also contain acetaminophen. Often overdoses occur by taking acetaminophen in addition to a cold remedy. Frequently people don't read the labels or are unaware of acetaminophen's potential for toxicity.

Parents can make a variety of mistakes in the amount of acetaminophen they give their children. Some aren't satisfied with the performance of the recommended dosage of acetaminophen, and decide more will be better. Others may mistakenly give adult tablets instead of the children's formulation. Even the children's versions of acetaminophen come in many different formulations, and the dosage varies for each one. For example, the infant drop formulation is three times as concentrated as the elixir or syrup typically given to toddlers. It's easy to see how a busy parent might assume that both liquids contain the same amount of medicine. But substituting infant drops for syrup could result in a dose of acetaminophen three times what it should be.(10)

Toxic levels of acetaminophen can result in severe liver damage or liver failure. Your liver is a vital organ--you can't live without it. People who habitually drink excessive amounts of alcohol have a higher risk of liver damage from acetaminophen. Even as few as three drinks at one time may have toxic effects on the liver when combined with certain over–the–counter medications, such as those containing acetaminophen.

FDA warns of dangerous internet drugs--powerful antipsychotic drug shipped to consumers instead of what they ordered Consumers who thought they were purchasing sleep aids, antidepressants and other drugs over the Internet instead were shipped a powerful anti-psychotic, sending some to the emergency room with severe side effects.

The Food and Drug Administration (FDA) said a number of consumers took the schizophrenia drug, haloperidol, after being shipped what they thought were a variety of different pills, including Lexapro, Ambien, Xanax and Ativan.

Reports show several consumers in the United States have sought emergency medical treatment for symptoms such as difficulty in breathing, muscle spasms and muscle stiffness after ingesting the antipsychotic drug, haloperidol which can cause a number of side effects including muscle stiffness and spasms, agitation, and sedation.

Therefore, the FDA is reissuing its warning to consumers about the possible dangers of buying prescription drugs online. Consumers are urged to review the FDA Web site for information before buying medication over the Internet. FDA

The FDA posted images of the suspect pills and their shipping packages on its Web site.


~Make BAMI.us your home page and gateway to the World Wide Web~
This is an up-to-date educational source for patient education. Health care providers may feel free to print out copies for their patient's use. Please note that content may not be copied for resale or other commercial use such as for web sites. The content on this site is for informational purposes only and is not intended to be a substitute for professional medical advice, diagnosis, or treatment.   Never disregard professional medical advice or delay in seeking it because of something you have read on this site. 

Home |
About Us | Advertise | Contact Us |Terms of Use | Privacy Policy
©2015 Bay Area Medical Information (BAMI.us)™ All Rights Reserved

Google |Yahoo |  MSN |  AOL |  Netscape |  Earthlink |  Dogpile |  All the Web | AltaVista